New York, 2010

Damaging Winds and Lightning Strike in New York, April 8, 2010

April 8, 2010 · NWS BGM · 10 events in 2 counties and zones

Unseasonably warm temperatures were in place ahead of a strong cold front that moved through the region on the afternoon and evening of April 8. Several storms produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Unseasonably warm temperatures were in place ahead of a strong cold front that moved through the region on the afternoon and evening of April 8. Several storms produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 8, 2:55 PM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Apr 8, 2:55 PM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 PM EDT THU APR 8 2010

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE AREA LATE THIS AFTERNOON WITH
SHOWERS AND THUNDERSTORMS EXPECTED THROUGH THE EVENING HOURS.
BELOW NORMAL TEMPERATURES WILL SETTLE IN BEHIND THE FRONT THROUGH
SATURDAY BEFORE REBOUNDING CLOSER TO NORMAL NEXT WEEK. SCATTERED
SNOW SHOWERS ARE POSSIBLE IN NEW YORK FRIDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
WITH THE FRONT NOT APPROACHING UNTIL LATE AFTERNOON...SOUTHWEST
WINDS AND MORE SUNSHINE...TEMPERATURES SOARED INTO THE 80S AT MANY
LOCATIONS AND DEW POINTS DROPPED LOWER THAN EXPECTED WITH SOME UPPER
30S BEING REPORTED IN NE PA. SHOWERS AND THUNDERSTORMS OVER
WESTERN NY AND PA AT 330 PM WILL MOVE E TO THE FINGER LAKES BY 5
OR 6 PM AND SYR-BGM-AVP AROUND 8 PM. PRECIPITATION IS MAINLY SHOWERS
WITH ISOLATED THUNDER. A SHORTWAVE OVER SW PA WILL MOVE ALONG THE
FRONT TOWARD BGM AND INCREASE THE COVERAGE OF RAIN THIS EVENING.DESPITE
WARM TEMPERATURES IN ADVANCE OF THE FRONT...CHANCES FOR SEVERE
THUNDERSTORMS ARE LIMITED. DEW POINTS ARE BELOW 50 EVERYWHERE
EXCEPT THE MOHAWK VALLEY AND S OF THE POCONOS. SFC BASED CAPES ARE
OVER 1000 J/KG IN THE MOHAWK VALLEY. WE WILL CONTINUE TO MONITOR
THE STORMS FOR DEVELOPMENT.

RAIN IS EXPECTED TO LINGER FOR A FEW HOURS BEHIND THE FRONT THEN
BEGIN DRYING OUT FROM THE WEST. CLOUDS WILL BEGIN DIMINISHING
TOWARD MORNING AS THE DRY SLOT MOVES OVER US.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
NOTICABLY COLDER FRIDAY. DAY SHOULD START WITH SOME SUNSHINE AND
THEN CLOUDS WILL INCREASE AS THE H5 TROF MOVES ACROSS THE ARE IN
THE AFTERNOON. SCATTERED SHOWERS ACROSS CENTRAL NY ARE POSSIBLE BY
LATE IN THE DAY WITH THE TROF. AS TEMPERATURES DROP OVERNIGHT INTO
THE 30S FRIDAY NIGHT RAIN SHOWERS WILL MIX WITH AND CHANGE OVER TO
SNOW SHOWERS. ONLY A HALF INCH OR LESS OF SNOW ACCUM/S OVR THE
HIGHER TERRAIN THRU SAT MRNG. COLDEST TEMPS WL BE IN THE U20S OVR
HILLTOPS.

NW FLOW ALOFT BEGINS TO FLATTEN AND BCMS MORE ZONAL ON SAT. WK S/WV
PROGGED TO APPCH AREA SAT NGT BUT INDICATIONS ARE THAT THIS WV WL
STAY TO OUR NORTH LEADING TO DRY WX THRU THE END OF THE SHORT
TERM. HGTS RISE DRG THE DAY WITH MAX TEMPS EXPECTED TO TOP OUT NR
SEASONAL VALUES ONCE AGAIN. MAX TEMPERATURES WILL CONTINUE TO
REBOUND AND BE SLIGHTLY WARMER SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
NO SIG CHGS TO HPC MED RNG GUIDANCE. MAIN TREND WILL BE FOR
RIDGING SFC AND ALOFT OVER THE ERN U.S. WITH A DRY PD XPCTD. SOME
DIFFS IN THE MDLS AS TO HOW FAR EAST THE UPR LVL RDG AXIS WILL BE
BY MID TO LATE WEEK WITH THE EURO A LTL SLOWER THAN THE GFS...
SUGGESTING SLIGHTLY COOLER TEMPS THAN THE LATEST MOS/MEX DATA.
THIS IS REFLECTED IN THE HPC GUIDANCE WHICH LOOKED FINE.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
OVERVIEW...CDFNT WILL PASS THRU THE FCST AREA LATE THIS AFTN AND
EVNG WITH BAND OF SHRA/PSBL TSRA AND IFR/MVFR CONDITIONS. A
RETURN TO VFR IS XPCTD ON SAT MRNG.

EWD MOVG FNT IS FCST TO PASS THRU RGN IN THE 23Z-05Z TIME FRAME
ACCOMPANIED BY A BAND OF SHRA/PSBL TSRA AND IFR/MVFR. NOT
CONFIDENT THAT TAF SITES WILL SEE THUNDER SO PLAYED IT AS A "CB"
GROUP FOR NOW...BEST POTNL APPEARS TO BE AT BGM/AVP THIS EVNG. SW
WINDS 15-20 G25 XCPT AT RME WHERE SELY FLOW LIKELY TO PERSIST TIL
JUST BEFORE FROPA. VFR CONDITIONS TO RETURN IN THE 08-12Z TIME
FRAME WITH DRY SLOT WORKING IN TO THE RGN. WINDS W TO NW BEHIND
THE FNT 10-20 KTS.

OUTLOOK...
FRI NGT...PDS OF MVFR IN SCT -SHSN CNTRL NY.
SAT...IMPRVG TO VFR.
SAT NGT...SCT MVFR IN -SHRA.
SUN...IMPRVNG TO VFR.
SUN NGT THRU TUES...VFR.

&&

.FIRE WEATHER...
MORE DRYING TODAY THAN EXPECTED WITH HIGHER TEMPERATURES AND LOWER
DEW POINTS. WINDS PICKED UP TO 10 TO 20 MPHS SOME LOCATIONS. AREAS
SHOULD SEE ABOUT A QUARTER OF AN INCH OF RAIN FROM THE FRONT OVER
NIGHT. BUT THEN WE WILL HEAD INTO ANOTHER PERIOD OF DRYING
ESPECIALLY ACROSS NORTHEAST PA. DRYING CONTINUES INTO NEXT WEEK.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...BMW
NEAR TERM...BMW
SHORT TERM...BMW
LONG TERM...RHB
AVIATION...RHB
FIRE WEATHER...BMW
Hazardous weather outlook, Apr 8, 4:25 PM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
525 PM EDT THU APR 8 2010

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-092130-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
525 PM EDT THU APR 8 2010

...SEVERE THUNDERSTORM WATCH 67 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MSE

The radar

The Binghamton radar (KBGM), 35 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Broome

When
April 8, 6:46 PM EST
Where
Broome County, 1.69 mi ESE of Edson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.020, -75.640

Several trees and wires were blown down.

Thunderstorm Wind, Broome

When
April 8, 6:55 PM EST
Where
Broome County, Vestal
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.080, -76.050

Large trees were blown down, which damaged a fence and property.

Thunderstorm Wind, Broome

When
April 8, 6:55 PM EST
Where
Broome County, 1.47 mi SSW of Binghamton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.100, -75.910

Several trees were blown down in the city.

Thunderstorm Wind, Broome

When
April 8, 7:00 PM EST
Where
Broome County, Vestal
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.080, -76.050

Fifteen to twenty large, mature trees and wires were blown down, with damage to homes and property.

Thunderstorm Wind, Broome

When
April 8, 7:05 PM EST
Where
Broome County, Kirkwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.030, -75.780

Several trees and wires were blown down.

Thunderstorm Wind, Broome

When
April 8, 7:10 PM EST
Where
Broome County, Conklin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.030, -75.800

Dime sized hail blown by high winds broke windows.

Thunderstorm Wind, Delaware

When
April 8, 7:50 PM EST
Where
Delaware County, 1.23 mi SW of Sidney
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.310, -75.400

Trees were blown down near Sidney and Franklin.

Thunderstorm Wind, Delaware

When
April 8, 7:55 PM EST
Where
Delaware County, 0.69 mi N of Franklin
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.340, -75.170

Trees were blown down in Franklin.

Thunderstorm Wind, Delaware

When
April 8, 8:05 PM EST
Where
Delaware County, Walton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
42.170, -75.130

Trees were blown down in several locations across Delaware county.

Lightning, Broome

When
April 8, 8:30 PM EST
Where
Broome County, 5 mi N of Binghamton
Property damage
$35,000
Reported by
Newspaper
Coordinates
42.192, -75.900

Lightning hit a tree, and then a storage shed at the Binghamton Mobile Estates. The flames spread to two mobile homes, and both sustained serious damage. One home was deemed unsafe to live in.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225747, 225748, 225749, 225750, 225751, 225752, 225753, 225754, 225755, 225761.